|hiv meds and cholesteral levels
Jul 12, 2006
Is there a correlation with HIV meds and cholesterol/triglyceride levels that are very high? If so, what can be done to lower levels without taking cholesteral meds that have a possibility of overtaxing the liver?
Response from Dr. Henry
HIV infection itself has an impact on lipid/fat levels. HIV infection often reduces the levels of good cholesterol (HDL) and increases the levels of trigylcerides. The impact of HIV medication is variable depending on the drugs involved and other factosr including the genetics of the patient. Part of the changes seen with standard HIV therapy is either a reversal or an extension of the effects of HIV infection (such as an increase in HDL level). In the US a high percentage of the population has elevated lipids due to diet/exercise patterns and other factors so that has to be considered as does the fact that lipid levels often go up with aging (and HIV + patients are living longer= getting older). Many of the newer HIV medications have much less of an impact on lipid levels than older medications so many patients starting on treatment can find an effective regimen that doesn't have a significant impact on lipid levels though sometimes some switching around is required. KH
My Feet shrink!!
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.